Toxic Epidermal Necrolysis ( Ten ) Lyell 's Syndrome

1602 Words Jun 10th, 2015 7 Pages
Toxic epidermal necrolysis (TEN) Lyell’s Syndrome
Toxic epidermal necrolysis (TEN) is a severe episodic mucocutaneous reaction due to the ingestion of large amounts of drugs and/or occasionally to infections.
TEN was described by Lyell, as a “rapidly developing mucocutaneous reaction pattern, presenting as sheets of erythema, necrosis and bullous detachment of the epidermis” (1). The expression of the disease closely resembles that of scalding of the skin and is rapidly fatal. The characteristics of TEN have made it almost indistinguishable from StevensJohnson syndrome (SJS) which produces very similar if not identical symptoms. However, further research has been conducted since the classification of TEN and StevensJohnson syndrome and reveals that TEN is commensurate to SJS, where its severity is at its peak. The body surface area is relatively less extensive in the latter, and mucosal involvement might be reversible. (4, 1416).
The epidemiologythe study of patterns, causes, and effects of health and diseasesuggests that the incidence of TEN may vary in different geographic areas according to the pattern of consumption of incriminating drugs. In Europe and the United States, the incidence of the occurrence of TEN is estimated at two to three cases per million population per year
2
(2224), while, in Germany it is 1.9 cases per million population (22). Such a difference may be due to the plethora of varying strains of drugs in Europe and the United States. The prevalence of…

More about Toxic Epidermal Necrolysis ( Ten ) Lyell 's Syndrome

Open Document